Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
sejon

Finishing Accutane tomorrow

My second Accutane course is ending tomorrow. I'm 140 lbs. and have been on a daily dosage of 60 mg for roughly 17-18 weeks.

I'm not quite 100% clear as there are a couple stubborn areas where the occasional pimple continues to appear, but it's certainly a drastic improvement over how I was before starting the course.

So I don't know if I can offer anything new to the table of Accutane advice, but I'm going to go off of personal experience. I was on a stronger dosage than my first course so I was exposed to more serious side effects.

Here's my advice:

1. For the love of all that is holy, do not pick at pimples while on Accutane. This is a very bad habit for me, and even though I do so very gently (and with tissues instead of my fingers), they would frequently have serious repercussions. Sometimes I'd be left with an enormous patch of dry, scabby skin around the spot I had squeezed. It was gross and very discouraging. The dry patch would last for ages, although I noticed applying Aquaphor liberally helped it a lot.

2. Which brings me to my next suggestion: get Aquaphor! For the first few weeks, I was using only Carmex on my lips, and it was complete torture. My lips were dessicated, cracked, and bleeding everyday. I learned of Aquaphor on these forums, bought it, and after applying it just a few times over the course of the day, my lips had practically returned to normal. It was a godsend! I would also recommend it over petroleum jelly, which I had used on my previous Accutane course, as it absorbs far better.

3. (I don't know if there's a direct relation here, but I wouldn't be surprised). About three quarters through my course, I looked at the mirror and was horrified. My skin was mostly clear, but it was so thin and lifeless and even had a large wrinkle on my left cheek that had never been there before, and I'm just 25! I had heard that Accutane thins out your skin a lot, but this was still very jarring and I was scared it might not return to normal. So I decided I had to do something about this:

I started taking flaxseed oil pills and zinc supplements everyday, and perhaps more importantly, I ordered a bottle of emu oil. I love emu oil now. I used to use a lot of Cetaphil Daily Moisturizer on my face (I usually pumped out a finger's length for my face), but now I just pump out a half of a finger's length and mix it with a few drops of emu oils. It spreads so much better and my face actually looks a lot less shiny and greasy.

Having done this for a few weeks now, I've noticed my skin has become healthier and more supple to touch, and that the pesky large wrinkle from out of nowhere is disappearing. I only wish I had been taking those supplements and using emu oil from the beginning of my course...

4. Halfway through the course, I noticed red marks were becoming an issue, and were lingering without any visible improvement over time. A couple red marks were dry and rough, so I applied olive oil mixed with Aquaphor on them and after a little over a week the dryness was gone. Did this did not address the other red marks, mind you. What was particularly disconcerting was the fact that sometimes red marks were appearing in places where there were no pimples originally! I thought they strictly followed a pimple, but these ones had popped up for no apparent reason.

However, after taking the supplements and using emu oil, I've noticed a marked improvement in the red marks, when I had thought initially that no improvement would be seen until well after i had finished my Accutane course. I don't know if this is coincidence, but it seems like they're helping significantly.

I'm going to continue using emu oil indefinitely as I feel it's going to help me a lot to recover from the Accutane damage.

So that's about the extent of my advice. Now for the questions!

Now that I'm finishing up my course, how long does it typically take for my lips and skin to return to normal? I can't wait to not have to apply Aquaphor multiple times a day, and for my skin to feel like it once did.

Also, how long would I have to wait before I can start taking multi-vitamins again? I have these anti-oxidant vitamins bought especially to help my skin, but I assume I can't take them until Accutane is completely out of my system.

Thanks for the help, everyone! It's a relief for this to finally be over! I can't wait to pop my last pill!

Cheers!

Share this post


Link to post
Share on other sites

I also am wondering about these questions. I finish accutane this week and and really stressing about getting a cyst. I have no had one is over 4 months and I know right when I go off I will get one. (glass half empty) haha.

Anyways if my derm wants to put me on a topical should I really go on it?

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes


×